Nebraska, 2020Winter Storm and Winter Weather in Nebraska, April 16 to 17, 2020
April 16 to 17, 2020 · NWS OAX · 17 events in 10 counties and zones
A mid-level short wave came off of the Rocky Mountains out over the central Plains. This led to a surface low developing over Kansas.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid-level short wave came off of the Rocky Mountains out over the central Plains. This led to a surface low developing over Kansas. In front of that surface low, warm moist air was advected north. Isentropic upglide and led to an overrunning precipitation event that led to some high snowfall totals in eastern Nebraska and southwest Iowa. It was the #5 (5.4 inches) and #4 (4.5 inches) highest April snowfall events for Omaha and Lincoln respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 16, 10:33 AM CST, 27 minutes earlier.
Area forecast discussion, Apr 16, 10:33 AM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1133 AM CDT Thu Apr 16 2020
...Updated Forecast Discussion...
.UPDATE...
Issued at 1122 AM CDT Thu Apr 16 2020
The winter event is beginning to take shape but I do have doubts
about the ability to accumulate snow to the amounts we are
currently forecasting. Surface temperatures are currently in the
mid to upper 30s, and when the snow moves in, it does cool down to
33 to 34 degrees. Even then, based on DOT webcams across central
and southeast NE where moderate snow is currently occurring, we're
having a hard time accumulate snow, especially on the roads where
pavement temperatures remain in the mid to upper 30s. Various
models continue to suggest high accumulations of snow, except the
HRRR/RAP which have more modest accumulations. When the ground
can be covered quickly with an increased snow rate is the most
favorable situation for snowfall accumulation through this
evening. Have adjusted snowfall amounts slightly with a morning
update, and even then, my instinct tells me it's too high. Will
take a look at how things unfold over the next few hours, but have
doubts we can reach 6" of snow anywhere in our area. And overall,
travel may not be significantly impacted if roads just remain
wet.
&&
.DISCUSSION...
Issued at 352 AM CDT Thu Apr 16 2020
Previous forecast still on-track with wet and heavy snow expected to
fall in a narrow east-west band across portions of southeast
Nebraska and southwest Iowa through this evening. Main change to
going headline was to add Harrison and Shelby counties in Iowa to
the Advisory. Otherwise, headlines will remain the same as will
overall snowfall totals.
A mid-level short-wave trough currently digging southeast across the
central Rockies is forecast to eject into the central Plains this
afternoon. The associated surface cyclone continues to deepen over
southeast Colorado with a cold front extending east/northeast from
the surface low. Strong southerly low-level flow ahead of this
surface feature continues to bring a moisture rich airmass into the
central Plains while a dry and cooler airmass drops south across the
northern Plains creating a tight east/west baroclinic zone across
southeastern Nebraska and southwest Iowa. As a result, a strong
frontogenetical band of snow is expected to persist throughout the
day before moving off to the east later this evening.
We have already seen light precipitation across portions of the area
as the lower levels continue to saturate. Latest regional
reflectivity loop shows a few distinct bands of precipitation
sliding east across the forecast area and expect these to continue
to slowly drift south toward the I-80 corridor and intensify through
the day. As the frontogenetic circulation increases through the
late morning and afternoon hours, expect to see some locally
heavier snowfall rates, especially along a line from Lincoln to
Nebraska City and toward Clarinda, IA. Snowfall totals are
expected to vary quite a bit from north to south due to mesoscale
banding. In addition, accumulations may be difficult to measure
with some melting taking place as surface temperatures hover
around freezing.
Northeasterly winds will increase to around 10-20 mph with some
gusts up to 25 mph this afternoon and early evening. In addition,
the wet, heavy nature of this snow will pose a risk to trees,
powerlines and temporary tent facilities across the area. As
mentioned above, will keep headlines in place with the only change
being the addition of Shelby and Harrison counties in Iowa. The
Winter Storm Warning correlates to the heaviest axis of forecast
snowfall with a Winter Weather Advisory on either side of the
Warning.
Snow is not expected to linger long after this system passes as warm
southerly flow increases across the area and temperatures recover
into the 60s for the weekend with above normal temperatures into the
upper 70s possible early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 626 AM CDT Thu Apr 16 2020
Flight conditions will deteriorate as SN expands into the region
this morning. Current obs indicating OVC VFR cigs pretty much
prevailed across ERN NE. With onset of SN this morning expect
deterioration to IFR at both KOMA/KLNK through early this evening.
Improvement to VFR conditions then toward midnight. As for KOFK,
expect MVFR conditions through duration of SN activity will a
brief period of IFR conditions during the mid afternoon. Improving
to VFR at KOFK by early evening.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 7 AM CDT Friday for NEZ030-042>045-
050>053-065-078-089>093.
Winter Storm Warning until 7 AM CDT Friday for NEZ066>068.
IA...Winter Weather Advisory until 7 AM CDT Friday for IAZ055-056-069.
Winter Storm Warning until 7 AM CDT Friday for IAZ079-080-090-
091.
&&
UPDATE...DeWald
DISCUSSION...Kern
AVIATION...DEEHazardous weather outlook, Apr 16, 10:51 AM CST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1151 AM CDT Thu Apr 16 2020
IAZ043-NEZ011-012-015>018-031>034-170700-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-
Cuming-Burt-
1151 AM CDT Thu Apr 16 2020
This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.
.DAY ONE...This Afternoon and Tonight
There is a chance of light snow through the evening. Up to an
inch will be possible on grassy surfaces.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ055-056-069-079-080-090-091-NEZ030-042>045-050>053-065>068-078-
088>093-170700-
Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-Page-Boone-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-
Pawnee-Richardson-
1151 AM CDT Thu Apr 16 2020
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska...northeast Nebraska and southeast
Nebraska.
.DAY ONE...This Afternoon and Tonight
A mix of rain and snow is expected to change to all snow through
the afternoon and then end tonight. The snow could become heavy
at times later this afternoon reducing visibilities and
accumulating especially on the grass. Snowfall amounts of 1 to 5
inches are possible. Roads may remain wet through much of the
daylight hours which may limit significant travel impacts at this
time. Roads may get a little slicker this evening after sunset.
Heavy wet snow may especially accumulate on above ground objects.
Trees and outdoor tents could be impacted.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, snowfall reports
are appreciated.
DeWald
In the hours before
Local storm report, Apr 16, 9:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1025 AM CDT THU APR 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 AM SNOW 6 NE PRIMROSE 41.68N 98.16W
04/16/2020 E1.5 INCH BOONE NE PUBLIC
INCH AND A HALF ON *RAISED SURFACES*.
&&
TSNWinter Storm, Lancaster
- When
- April 16, 11:00 AM CST to 11:00 PM CST
- Where
- Lancaster forecast zone
- Reported by
- Public
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Maximum snow report from public was 6.5 inches of snow. Multiple reports from social media were at or above 6 inches.
Winter Storm, Dodge
- When
- April 16, 12:00 PM CST to April 17, 2:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- Public
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
Public reported 6 inches of snow and still snowing.
Winter Storm, Douglas
- When
- April 16, 12:00 PM CST to April 17, 3:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Many, many public reports for over 6 inches of snow. Highest reported total was 8 inches. Official report at Eppley Airfield was 5.4 inches.
Winter Storm, Sarpy
- When
- April 16, 12:00 PM CST to April 17, 3:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Report from CoCoRaHS for 8.1 inches near La Vista, NE. Many public reports came in near 8 inches.
Winter Storm, Saunders
- When
- April 16, 12:00 PM CST to April 17, 1:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- Public
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Report from the public for 9 inches of snow near Ashland, NE. Many public reports came in above 6 inches.
Winter Storm, Cass
- When
- April 16, 1:00 PM CST to April 17, 4:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Public
- Coordinates
- 40.910, -96.141 (the zone’s center; the record gives no point)
Maximum snow report from public was 8 inches of snow.
Winter Storm, Otoe
- When
- April 16, 1:00 PM CST to April 17, 12:00 AM CST
- Where
- Otoe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.649, -96.135 (the zone’s center; the record gives no point)
COOP Observer reported 8 inches of snow.
Winter Weather, Dodge
- When
- April 16, 1:00 PM CST to April 17, 3:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
COOP Observer reported 7 inches of snow near Fremont, NE.
Winter Weather, Douglas
- When
- April 16, 1:00 PM CST to April 17, 4:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- Public
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Many, many public reports coming in over 6 inches. Highest reported total was 8 inches. Official report at Eppley Airfield was 5.4 inches.
Winter Weather, Sarpy
- When
- April 16, 1:00 PM CST to April 17, 4:00 AM CST
- Where
- Sarpy forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.113, -96.112 (the zone’s center; the record gives no point)
Report from CoCoRaHS at 8.1 inches near La Vista, NE. Many public reports came in near 8 inches.
Winter Weather, Saunders
- When
- April 16, 1:00 PM CST to April 17, 2:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- Public
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Report from the Public at 9 inches near Ashland, NE. Many public reports came in above 6 inches.
Winter Storm, Colfax
- When
- April 16, 1:00 PM CST to April 17, 3:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Public reported 8 inches of snow at Schuyler, NE.
Winter Storm, Platte
- When
- April 16, 1:00 PM CST to April 17, 2:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Report from the public for 8 inches of snowfall in Columbus, NE.
Winter Storm, Washington
- When
- April 16, 1:00 PM CST to April 17, 2:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Report from the public for 6 inches of snowfall from Blair, NE.
Winter Weather, Colfax
- When
- April 16, 2:00 PM CST to April 17, 4:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- Public
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
Public reported 8 inches of snow at Schuyler, NE.
Winter Weather, Platte
- When
- April 16, 2:00 PM CST to April 17, 3:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Report from the public at 8 inches in Columbus, NE.
Winter Weather, Washington
- When
- April 16, 2:00 PM CST to April 17, 3:00 AM CST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
Report from the Public at 6 inches in Blair, NE.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Virginia, April 16 to 17, 202024 events
- Winter Weather in Nebraska, April 16, 202015 events
- Winter Storm and Winter Weather in Iowa, April 16 to 17, 202015 events
- Frost and Freeze in Maryland, April 16 to 17, 202015 events
- Winter Storm in Iowa, April 16 to 17, 202012 events
- Winter Storm in Missouri, April 16 to 17, 20209 events
- Winter Storm and Winter Weather in Illinois, April 16 to 17, 20209 events
- Winter Storm and Winter Weather in Iowa, April 16 to 17, 20206 events
- High Wind in Texas, April 16, 202052 kt wind · 5 events
- Frost and Freeze in Alabama, April 16, 20204 events
- Frost and Freeze in Tennessee, April 16, 20203 events
- Frost and Freeze in West Virginia, April 16 to 17, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877543, 929202, 929203, 929210, 929211, 877544, 877549, 877551, 877553, 877555, 877556, 929212, 929213, 929214, 877550, 877554, 877557.